Penicillin sensitivity among hospital nurses without a history of penicillin allergy
Article first published online: 19 APR 2007
Journal of Advanced Nursing
Volume 58, Issue 2, pages 126–129, April 2007
How to Cite
Cetinkaya, F., Ozturk, A. O., Kutluk, G. and Erdem, E. (2007), Penicillin sensitivity among hospital nurses without a history of penicillin allergy. Journal of Advanced Nursing, 58: 126–129. doi: 10.1111/j.1365-2648.2006.04155.x
- Issue published online: 19 APR 2007
- Article first published online: 19 APR 2007
- Accepted for publication 5 October 2006
- drug allergy;
- drug hypersensitivity;
- empirical research report;
- healthcare workers;
- penicillin allergy;
- skin prick tests
Title. Penicillin sensitivity among hospital nurses without a history of penicillin allergy
Aim. This paper reports a study to document the prevalence of penicillin sensitivity among nurses who had no previous history of sensitivity and worked in an inner city hospital in Turkey.
Background. Frequent and prolonged exposure to any drug including penicillin may increase the risk of hypersensitivity to these drugs. Local administration of drugs increases the likelihood of sensitization. Nurses are the main group of healthcare workers who prepare and administer antibiotics to patients, so they may be at highest risk for sensitization. Skin testing with major and minor determinants of penicillin has proved useful for identifying penicillin-specific IgE antibodies in sensitized individuals.
Method. Skin prick tests were performed with benzyl penicilloyl polylysine (PPL) and a mixture of minor antigenic determinants (MDM) solution with 83 nurses who had been handling beta-lactam antibiotics. The study was conducted in 2004.
Findings. Ten nurses (12%) had positive skin reactions to penicillin antigens. Six were sensitive to PPL (7·2%) and four were sensitive to MDM (4·8%).
Conclusion. Occult sensitization to beta-lactam antibiotics, without symptoms, may develop in hospital nurses. It is possible that these healthcare workers might be at increased risk of hypersensitivity reactions should they be exposed to beta-lactams, administered for therapeutic purposes. Further research is needed to explore this important issue.